Illinois, 2024

Dust Storm and Damaging Winds in Illinois, June 16, 2024

June 16, 2024 · NWS LOT · 19 events in 7 counties and zones

A mesoscale convective vortex produced windy thunderstorms as it moved across northern Illinois during the afternoon of the 16th. These storms developed a gust front which managed to kick up dust and significantly reduce visibilities across parts of Kane County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A mesoscale convective vortex produced windy thunderstorms as it moved across northern Illinois during the afternoon of the 16th. These storms developed a gust front which managed to kick up dust and significantly reduce visibilities across parts of Kane County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 16, 1:27 PM CST, 49 minutes earlier. Its key messages:

  • Severe thunderstorms will sweep across northern Illinois this afternoon and evening, mainly along and north of I-80.
  • Damaging winds and a brief tornado are the main threats. Flash flooding may occur if thunderstorms regenerate this evening over the Chicago metropolitan area.
  • Hot and muggy conditions will prevail through the end of the week. Periodic chances for thunderstorms will continue, though many hours will remain dry.
Area forecast discussion, Jun 16, 1:27 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
227 PM CDT Sun Jun 16 2024

.KEY MESSAGES...

- Severe thunderstorms will sweep across northern Illinois this
  afternoon and evening, mainly along and north of I-80.

- Damaging winds and a brief tornado are the main threats. Flash
  flooding may occur if thunderstorms regenerate this evening
  over the Chicago metropolitan area.

- Hot and muggy conditions will prevail through the end of the
  week. Periodic chances for thunderstorms will continue, though
  many hours will remain dry.

&&

.DISCUSSION...
Issued at 227 PM CDT Sun Jun 16 2024

Through Tonight:

An impressively organized mesoscale convective vortex anchored
by a semi-circular outer-core of convection is currently lifting
from northeastern Missouri and into southeastern Iowa. Low-
level moisture continues to increase ahead of the MCV, with dew
points in the lower 70s now spreading toward the I-39 corridor
and Wisconsin state line. Mostly sunny skies have allowed for
highs to build into the upper 80s to around 90, which when
combined with the steepening mid-level lapse rates and
increasing low- level moisture, is contributing to some
2000-2500 J/kg of MLCAPE.

As broad southwesterly steering flow continues guiding the MCV
northeastward into the destabilizing airmass, coverage of
ongoing thunderstorms near the MCV will increase with perhaps a
rapid uptick near or west of I-39 sometime in the 2 to 4 pm
timeframe. Thereafter, convection will sweep across northern
Illinois, primarily along and north of I-80. Locally augmented
flow on the eastern side of the circulation (KDVN radar is
sampling some 50+kt of flow at 12kft) will provide a mesoscale
kinematic environment for the development of supercells and
bowing structures as convection matures across northern Illinois
this afternoon, with a threat for "upscale growth" into a
compact MCS as it crosses northern Illinois this afternoon and
evening. For this reason, the threat for a swath of damaging
winds (60 to 75 mph) and even brief tornadoes continues to
increase, focused near and north of I-80. Accordingly, the Storm
Prediction Center has introduced a Level 2/5 threat level for
severe weather this afternoon, mainly along and north of I-80.

Given the highly organized structure of the MCV, we remain
concerned for regenerating convection along the backside of the
circulation across northeastern Illinois after sunset. Such a
threat will come down to mesoscale details of whether a focused
zone of low-level confluence will develop at the intersection of
the western side of the cyclonic circulation and any continued
southwesterly low-level synoptic flow. Forecast confidence in
such a band of regenerating convection remains low, though it's
something we can't rule out. If radar and satellite trends begin
to hint at a mesoscale band of regenerating convection
materializing, we will consider issuing a short-fused Flash
Flood Watch for part of our area (likely just a few counties).

Borchardt

Monday through Sunday:

The main forecast focus for the week continues to be the hot
and humid conditions expected to impact the Great Lakes through
much of the week. The main driver for the heat will be a broad
upper ridge that will stall across the Mid-Atlantic which will
generate stout south-southwesterly flow over the area. This flow
will keep dew points in the mid to upper 60s to around 70 which
in combination with high temperatures likely to hover in the
low to mid 90s, will generate heat indices in the 95 to 105
degree range at times. The warmest days this week continue to
look like Monday and possibly Thursday depending on how quickly
the ridge breaks down. Though, the latest guidance has started
to show that dew points may mix down a couple of degrees Monday
afternoon which may help keep heat indices a bit lower as well.
Additionally, the high dew points will also aid in keeping
overnight lows in the mid to upper 70s through at least the
middle of the week which means little relief even after sunset.
Therefore, despite the aforementioned heat indices expected to
remain below our Heat Advisory criteria; we encourage anyone
with outdoor plans to practice heat safety by taking breaks from
the heat and staying hydrated.

Aside from the heat, there is also the potential for periodic
showers and thunderstorms through the week as well. However, the
confidence on coverage of showers and storms through Tuesday
remain low. The reason is because the ridge will create mid-
level height rises which should generate subsidence and work to
counteract the robust instability forecast to be in place. Given
the uncertainty on which parameter will win out, have decided
to maintain the 20% POPs for both Monday and Tuesday afternoons.

Heading into Wednesday and the later half of the week the
upper- level pattern is forecast to become more zonal as the
ridge gets squashed by a trough ejecting across the upper
Midwest. As this occurs, a frontal boundary is forecast to
develop over the upper Mississippi Valley and gradually drift
southeast into Wisconsin towards weeks end. However, exactly
when and/or if this boundary will actually get shoved through
northern IL remains very uncertain as guidance continues to
struggle as to when the ridge will actually break down.
Therefore, have made no changes to the advertised NBM forecast
which from Wednesday onward which offered 20 to 40 percent POPs,
highest across northwest IL near the aforementioned front.
Furthermore, high temperatures are currently forecast to remain
in the 90s through weeks end but these values could wind up
cooler if the front moves through sooner than advertised so stay
tuned.

Yack

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1226 PM CDT Sun Jun 16 2024

Key Aviation Impacts for the current TAF period:

- Gusty pre-storm southwest winds this afternoon

- Increasing confidence for thunderstorms to be expected at the
  Chicago terminals this evening/tonight. Main threat will be
  stronger, potentially severe, winds and heavy rain

- After lighter winds overnight, another chance for gusty
  southwest winds Monday afternoon

Skies are VFR with a some higher clouds moving overhead from
the storm system that is approaching tonight. Winds remain out
of the southwest. Gusts have generally been between 20 to 25
knots, though an occasional rouge gust up just less than 30
cannot be ruled out before the storm arrives.

As mentioned above, the threat for thunderstorms arriving at
the terminals has increased to the point that it is now
expected. The storm that is currently over Northern Missouri has
maintained itself and is tracking to the northeast. While the
TAF reflects the expected timing, it can arrive around KRFD as
early as 20Z, and the Chicago terminals around 22Z. While small
hail and a brief tornado cannot be completely ruled out, the
main threat will be strong and potentially severe winds, as well
as heavy rain. It is a large complex that will be seen coming
on radar and will move through the airspace through the night
and moving out over Lake Michigan away from the city after
midnight.

Winds will diminish behind the system as conditions dry out.
Temperatures will heat up tomorrow and with lingering moisture
around, a pulse shower or storm is possible, but the
probability is around 20 percent or less at this point therefore
not currently in the TAFs. Otherwise VFR conditions are
expected on Monday with chances for southwesterly wind gusts to
return in the afternoon.

DK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Air Quality Alert until midnight CDT Monday night for ILZ005-
     ILZ006-ILZ012-ILZ013-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-
     ILZ106-ILZ107-ILZ108.

IN...Air Quality Alert until 1 AM EDT Monday for INZ019.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 16, 1:00 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
200 PM CDT Sun Jun 16 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-171900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
200 PM CDT Sun Jun 16 2024 /300 PM EDT Sun Jun 16 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
       Level 2 of 5 Damaging Wind Risk...In excess of 60 mph.
       Level 1 of 5 Damaging Hail Risk...Up to 1 inch in diameter.
       Level 1 of 5 Tornado Risk.
       Level 1 of 5 Flash Flooding Risk.

DISCUSSION...

Showers and thunderstorms will sweep across northern Illinois this
afternoon and evening. The strongest will produce damaging winds
and frequent lightning. In addition, localized flash flooding
cannot be ruled out particularly after sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Friday...
  Limited Thunderstorm Risk at times.

DISCUSSION...

Heat indices will largely be in the mid and upper 90s through the
week, but may locally exceed 100 degrees at times.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 35 mph.

LMZ740>745-171900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
200 PM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
   Level 2 of 5 Damaging Wind Risk...In excess of 50 knots.
   Level 1 of 5 Tornado Risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Friday...
  Limited Thunderstorm Risk at times.
Tuesday...
  Hazardous conditions for small craft are possible.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 16, 1:48 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
248 PM CDT Sun Jun 16 2024

ILZ008-010-162015-
Ogle IL-Lee IL-
248 PM CDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN OGLE AND WESTERN LEE
COUNTIES THROUGH 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from Mount Carroll to Emerson
to near Tampico. These strong outflow winds will arrive 10 to 20
minutes before the onset of the storms. Movement was northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorm outlflow winds will be near...
  Dixon and Polo around 300 PM CDT.
  Forreston around 310 PM CDT.

Other locations impacted by these storms include Woosung, Nelson,
Harmon, and Woodland Shores.

Including the following interstate...
 I-88 between mile markers 45 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Illinois.

&&

LAT...LON 4220 8969 4220 8961 4191 8942 4159 8945
      4159 8963 4193 8963 4193 8969
TIME...MOT...LOC 1947Z 241DEG 38KT 4208 8996 4177 8977 4155 8977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Izzi
Special weather statement, Jun 16, 2:13 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
313 PM CDT Sun Jun 16 2024

ILZ008-010-162030-
Ogle IL-Lee IL-
313 PM CDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN OGLE AND LEE COUNTIES
THROUGH 330 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Forreston to near
Polo to near Dixon to 6 miles northeast of Walnut. The initial surge
of very strong winds will occur 10 to 20 minutes before the
thunderstorms arrive. A second surge of 50 to 55 mph winds can be
expected when the heavy rain with the thunderstorms arrive. Movement
of this thunderstorm activity is east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Dixon, Mount Morris, Amboy, Forreston, Franklin Grove, Lost
  Nation, and Woodhaven Lakes around 315 PM CDT.
  Oregon and Ashton around 320 PM CDT.
  Sublette around 325 PM CDT.

Other locations impacted by these storms include Nelson, Leaf River,
Eldena, Woosung, Grand Detour, Harmon, Lee Center, Nachusa, Woodland
Shores, and Adeline.

Including the following interstate...
 I-88 between mile markers 45 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Illinois.

&&

LAT...LON 4212 8969 4215 8936 4199 8923 4184 8917
      4159 8921 4158 8963 4193 8963 4193 8969
TIME...MOT...LOC 2012Z 260DEG 38KT 4209 8960 4197 8950 4179 8943 4160
8947

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Izzi

The radar

The Quad Cities radar (KDVN), 93 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
June 16, 2:16 PM CST
Where
Ogle County, Polo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.980, -89.580

A few 3 to 5 inch diameter tree limbs were downed in Polo.

Thunderstorm Wind, Lee

When
June 16, 2:25 PM CST
Where
Lee County, 4.14 mi SW of Grand Detour
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.860, -89.470

A picture was received of a downed tree near Dixon.

Thunderstorm Wind, Winnebago

When
June 16, 2:56 PM CST
Where
Winnebago County, 3.36 mi SSE of Wempleton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.296, -89.171

A 6 to 7 inch diameter tree limb was reported down at WIFR-TV.

Thunderstorm Wind, Winnebago

When
June 16, 2:56 PM CST
Where
Winnebago County, 2.85 mi E of Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.268, -89.174

The canopy of the Mobil gas station at US-20 and N Meridian Road collapsed.

Thunderstorm Wind, Winnebago

When
June 16, 2:56 PM CST
Where
Winnebago County, 3.07 mi E of Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.270, -89.170

Numerous trees and power lines were reported down across the Parker Woods subdivision.

Thunderstorm Wind, Winnebago

When
June 16, 2:56 PM CST
Where
Winnebago County, 3.58 mi E of Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.270, -89.160

A large tree was reported down on the side of a house.

Thunderstorm Wind, Winnebago

When
June 16, 3:04 PM CST
Where
Winnebago County, 1.29 mi N of Rockford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.289, -89.080

A 5 to 6 inch diameter tree limb was downed near Auburn and Main streets.

Thunderstorm Wind, Ogle

When
June 16, 3:10 PM CST
Where
Ogle County, 0.51 mi W of Rochelle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -89.080

A 5 inch diameter tree branch was down onto a home causing damage to the porch.

Thunderstorm Wind, Kane

When
June 16, 3:15 PM CST
Where
Kane County, 2.48 mi SSW of Richardson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.938, -88.601

Trees were down and blocking both lanes of traffic on County Line Rd at Winters Rd in Maple Park.

Dust Storm, Kane

When
June 16, 3:25 PM CST to 3:35 PM CST
Where
Kane forecast zone
Reported by
Public
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

A strong gust front from approaching thunderstorms kicked up a lot of dust significantly reducing visibilities for around 10 minutes.

Thunderstorm Wind, Kane

When
June 16, 3:27 PM CST
Where
Kane County, 1.89 mi SSW of Campton Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.937, -88.430

Trees and power lines were reported down on Circle Dr in Campton Hills.

Thunderstorm Wind, Kane

When
June 16, 3:31 PM CST
Where
Kane County, 2.07 mi S of Campton Hills
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.930, -88.410

A tree fell on a child in Campton Hills resulting in one injury.

Thunderstorm Wind, Kane

When
June 16, 3:36 PM CST to 3:47 PM CST
Where
Kane County, West Dundee
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.100, -88.280

Multiple reports were received of trees down and power outages in the Elgin, West Dundee, and Carpentersville areas.

Thunderstorm Wind, Kane

When
June 16, 3:38 PM CST
Where
Kane County, 1.08 mi WNW of Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.048, -88.298

A large tree was down across Buckeye St in Elgin blocking the road.

Thunderstorm Wind, McHenry

When
June 16, 3:45 PM CST
Where
McHenry County, Village of Lakewood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.220, -88.380

Tree damage was reported in Lakewood.

Thunderstorm Wind, Will

When
June 16, 4:06 PM CST
Where
Will County, Bolingbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.700, -88.070

An 8 inch diameter tree limb was reported snapped in Bolingbrook.

Thunderstorm Wind, Cook

When
June 16, 4:15 PM CST
Where
Cook County, 0.71 mi S of Jefferson Park
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.970, -87.767

Numerous trees and large branches were reported down in the Jefferson Park and Portage Park neighborhoods of Chicago.

Thunderstorm Wind, Cook

When
June 16, 4:25 PM CST
Where
Cook County, West Humboldt Park
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.900, -87.740

Numerous trees and large branches were reported down in the West Humboldt Park neighborhood of Chicago.

Thunderstorm Wind, Cook

When
June 16, 4:45 PM CST
Where
Cook County, 0.38 mi NW of Burnside
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.734, -87.605

Numerous trees and large branches were reported down in the Chatham and Burnside neighborhoods of Chicago.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187972, 1187973, 1187974, 1187984, 1187986, 1187989, 1187990, 1188480, 1188481, 1188488, 1188501, 1188503, 1188506, 1188504, 1188505, 1188507, 1188511, 1188513, 1188512.